zbMATH — the first resource for mathematics

On the orthogonal dimension of orbital sets. (English) Zbl 1077.15025
Let \(V\) be a complex inner product vector space and let \(e_1,\dots, e_n\) be an orthonormal basis of \(V\). Let \(\lambda\) be a complex irreducible representation of a subgroup \(G\) of the full symmetric group \(S_m\). Consider on \(V^{\otimes m}\) the linear operator \(T(G,\lambda):=\frac{\lambda (\text{id})}{| G| }\sum_{\sigma\in G}\lambda(\sigma)P(\sigma)\) where \(P(\sigma)\) is defined by \(P(\sigma)(v_1\otimes\dots\otimes v_m)= v_{\sigma^{-1}(1)}\otimes\dots\otimes v_{\sigma^{-1}(m)}\).
The authors give a combinatorial necessary and sufficient condition for orthogonality of critical decomposable symmetric tensors \(e^*_\alpha:=T(G,\lambda)(e_{\alpha(1)}\otimes\dots\otimes e_{\alpha(m)})\) and \(e^*_\beta:=T(G,\lambda)(e_{\beta(1)}\otimes\dots\otimes e_{\beta(m)})\). The notion of sign-uniform partition is introduced and the set of such partitions is described. The characterization of the sign-uniform partitions is used for obtaining more manageable conditions of orthogonality of \(e^*_\alpha\) and \(e^*_\beta\). The concept of orthogonal dimension of a finite set of nonzero vectors is introduced. The orthogonal dimension of critical orbital sets is computed for a class of irreducible characters \(\lambda\).

15A72 Vector and tensor algebra, theory of invariants
Full Text: DOI
[1] Beasley, L.B.; Dias da Silva, J.A., Orthogonal decomposable symmetrized tensors, Linear algebra appl., 42, 1-21, (1997) · Zbl 0949.15039
[2] Berge, C., Graphs, (1991), North-Holland Amsterdam · Zbl 0334.05117
[3] Bessenrodt, C.; Pournaki, M.R.; Reifegerste, A., A note on the orthogonal basis of a certain full symmetry class of tensors, Linear algebra appl., 370, 369-374, (2003) · Zbl 1034.15009
[4] freese, R., Inequalities for generalized matrix functions based on arbitrary characters, Linear algebra appl., 7, 337-345, (1973) · Zbl 0283.15004
[5] Goulden, I.P.; Jackson, D.M., Immanants, Schur functions and the macmahon master theorem, Proc. amer. math. soc., 115, 605-612, (1992) · Zbl 0756.15010
[6] Holmes, R., Orthogonal basis of symmetrized tensor spaces, Linear and multilinear algebra, 39, 241-243, (1995) · Zbl 0831.15018
[7] R. Holmes, Orthogonality of cosets relative to irreducible characters of finite groups, preprint · Zbl 1064.20012
[8] Holmes, R.; Tam, T.-Y., Symmetry classes of tensors associated with certain groups, Linear and multilinear algebra, 32, 21-31, (1992) · Zbl 0762.15015
[9] Littlewood, D.E., The theory of group characters, (1958), Oxford University Press London · Zbl 0079.03604
[10] Marcus, M.; Chollet, J., Construction of orthonormal bases in higher symmetry classes of tensors, Linear and multilinear algebra, 19, 133-140, (1986) · Zbl 0591.15020
[11] Merris, R., Nonzero decomposable symmetrized tensors, Linear algebra appl., 17, 287-292, (1977) · Zbl 0358.15028
[12] Merris, R., Multilinear algebra, (1997), Gordon and Breach Science Publishers Amsterdam · Zbl 0892.15020
[13] Merris, R.; Watkins, W., Inequalities and identities for generalized matrix functions, Linear algebra appl., 64, 223-242, (1985) · Zbl 0563.15006
[14] Pournaki, M.R., On the orthogonal basis of the symmetry classes of tensors associated with certain characters, Linear algebra appl., 336, 1-3, 255-260, (2001) · Zbl 0997.15025
[15] Wang, B.Y.; Gong, M.P., A higher symmetry class of tensors with an orthogonal basis of decomposable symmetrized tensors, Linear and multilinear algebra, 30, 1-2, 61-64, (1991) · Zbl 0735.15022
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.